Ingestion or Aspiration of Foreign Objects or Toxic Substances is Not Just a Safety Concern With Children
Problem: Last month, we learned about an unusual event that involved the accidental ingestion or aspiration of an unintended product by a patient who was presumably alert and oriented. The hospitalized surgical patient experienced difficulty swallowing and developed a cough postoperatively. A definitive cause of these symptoms could not be determined. The patient was discharged home with instructions to follow up with the surgeon or his family physician if the symptoms continued. The patient continued to cough and had difficulty swallowing for several weeks after discharge. During an especially strong coughing spell, the patient coughed up a small white cap. Further investigation revealed that the cap belonged to a Covidien Monoject prefilled IV syringe of 0.9% sodium chloride (see Figure 1), which the hospital used for IV flushes at the bedside. The patient was unaware that he had ingested or inhaled the cap. Exactly when and how this happened is unknown.
Several possible scenarios have been suggested. The cap could have gotten into a cup on the patient’s bedside table, and then the cup was used later to drink fluid. The cap could have been left on the bedside table, and the patient picked it up and ingested it during the immediate postoperative period while he was still groggy. Or maybe the patient thought the cap was food or a small white pill and ingested it. A nurse may have entered the room during the patient’s meal to flush the IV line and perhaps left the syringe cap on the bedside table, or even placed the syringe cap on the patient’s meal tray, intending to pick it up after flushing the IV line. The cap could have been left in the bed covers accidentally and subsequently inhaled or ingested during restless sleep. Another possibility is that the cap was aspirated while the patient was intubated in the operating room. The final possible scenario is that the saline in the syringe was used to dilute an oral medication, the medication was drawn back into the syringe for administration, the syringe was recapped before taking it to the patient’s room, and then the medication was injected into the patient’s mouth along with the cap that was accidentally left on the syringe.
The last scenario is similar to actual cases we reported a decade ago in which syringe caps were accidentally expelled into children’s mouths when the plungers were pressed during administration of oral solutions to infants and children (www.ismp.org/Newsletters/acutecare/articles/19990310.asp). In these cases, parenteral syringes had been used for oral administration. At the time, medications could be drawn into some parenteral syringes and administered without removing the cap (most parenteral syringes no longer come with caps). With pressure, though, the caps were expelled with enough force to lodge in the throat and cause asphyxiation.
Throughout the years, we have reported numerous sentinel events associated with accidental ingestion or inhalation of various products and small device parts left at the bedside, many involving adults. A patient died after swallowing what she thought was juice from a cup at her bedside but was actually a form of Zenker’s Solution (mercuric chloride, potassium dichromate, sodium sulfate, formaldehyde). A physician left the solution in a specimen container at her bedside to be used during bone marrow aspiration, but the procedure was canceled. In another case, a patient took a sip of potassium hydroxide, used to fix fungal specimens on slides, causing severe esophageal burns. Patients have swallowed hexachlorophene (PHISOHEX) antibacterial cleanser left in a cup at the bedside. Used transdermal patches have been ingested by children (and purposely by adults). Patients have ingested topical products, such as BENADRYL ITCH STOPPING Extra Strength gel and liquid (diphenhydrAMINE), which led to serious adverse reactions requiring hospitalization or emergency treatment. We’ve even reported cases in which patients have ingested the plastic unit-dose packages used for oral tablets and capsules. In one incident, a man was injured by the sharp corner of a plastic blister package that cut through all layers of the intestinal wall (Norstein J, et al. Intestinal perforation after ingestion of a blister-wrapped tablet. Lancet. 1995;346:1308). Although not ingested or inhaled, HEMOCCULT Sensa developer (4.2% hydrogen peroxide, 80% denatured ethyl alcohol) left at the bedside has been misidentified as eye drops and instilled in patients’ eyes by well-meaning family members.
Safe Practice Recommendations
All staff who directly interact with patients or enter patient care areas, including housekeeping and maintenance staff, need to keep the patient’s room and/or immediate care area free of hazards that could result in accidental ingestion or inhalation of unintended products—even when patients are fully alert and oriented. Proper removal and disposal of syringe caps before drug administration is essential to prevent accidental ingestion or asphyxiation. Practitioners should be alert to this risk and consider the proper disposal of syringe caps (if present) as important as syringe and sharps disposal. If feasible, remove and properly discard syringe caps in a secured sharps disposal container before administering medications or flushing lines.
Never leave fixatives, developer solutions, hazardous chemicals (e.g., cleaning agents), topical antiseptics, or other topical liquid products at the bedside or in other areas where they can be misidentified as oral products. “External Use Only” or “Hazard” labels can warn staff and patients about hazardous and topical products, but they are not always enough to prevent ingestion.
As a final safety check, staff who directly interact with patients or enter patient care areas, particularly the patient’s room or outpatient bay area, should continuously scan the patient’s environment for safety hazards and correct any existing hazards before leaving the patient’s bedside. Scanning the environment for hazards should also be incorporated into patient rounding procedures. Simulations where practitioners identify various hazards can be used to facilitate training. Also, encourage patients and family members to tell you if they see or find any loose objects, bottles, or solutions near the patient.